Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Detroit, MI

July 4, 2001Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 4, 2001, 1:53 PM EDT for Livingston County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 1:53 PM EDT (17:53 UTC)
Expired
Jul 4, 2001, 2:45 PM EDT
In force
52 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Livingston County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:00 PM EDTHail 0.75Hartland, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS53 KDTX 041753
SVRDTX
MIC093-041845-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
153 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 245 PM EDT

* AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TYRONE TOWNSHIP...OR 13 MILES NORTHEAST OF
  HOWELL...MOVING EAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4279 8383 4267 8388 4261 8374 4274 8369

OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:05 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 4, 11:05 AM EDT, 2 hours 48 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1105 AM EDT WED JUL 4 2001

TOUGH CALL ON SEVERE POTENTIAL THIS AFTERNOON. IF ALL INGREDIENTS
COME TOGETHER...THEN SEVERE THREAT COULD BE REALIZED. 12Z RUN OF THE
MESOETA CONSISTENT WITH 06Z RUN IN BRINGING PRE-FRONTAL TROUGH
ACROSS CWA THIS AFTERNOON. NARROW RIBBON OF INSTABILITY IN ALIGNMENT
WITH THETA-E RIDGE AND SURFACE CONVERGENCE...ARGUES FOR SCATTERED
POPS THIS AFTERNOON ALONG AND SOUTH OF I 69. MODIFIED DTX SOUNDING
YIELDS ABOUT 2500 J/KG ON A MODEST 77/64...WITH IN EXCESS OF 3000
J/KG SHOULD CLOUDS CLEAR AND TEMPS PUSH INTO THE LOW 80S. AM
EXPECTING TO SEE SOME CLEARING ACROSS FAR SOUTHEAST THIS AFTERNOON...SO CAPES
PUSHING 3000 J/KG NOT OUT OF THE QUESTION. IN THE MEANTIME...DRIER
AIR WILL BE RUSHING IN ALOFT. CONSEQUENCES OF DRY AIR INTRUSION MAY
BE TO ENHANCE SEVERE THREAT BRIEFLY...BEFORE DRY AIR QUASHES FURTHER
CONVECTIVE DEVELOPMENT. ALL AND ALL...WILL PEG SEVERE CHANCES THIS
AFTERNOON AS SLIGHT...WITH TWIN THREATS OF HAIL TO ONE INCH AND WIND
GUSTS TO 70 MPH. THE THREAT WILL BE CONFINED ALONG AND SOUTH OF I
69...BETWEEN NOON AND 4 PM.

FOR SAGINAW VALLEY AND THUMB...SHOULD BE A VERY NICE JULY FOURTH
AFTERNOON...WITH PARTLY SUNNY SKIES AND PRECIP THREAT OVER.

.DTX...NONE.

OKEEFE

In the hours before

Special weather statement, Jul 4, 11:08 AM EDT, 2 hours 45 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-042000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1108 AM EDT WED JUL 4 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ALONG AND SOUTH OF
I 69. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY BECOME
SEVERE. SPOTTER ACTIVATION MAY BE REQUIRED.

A COLD FRONT WILL SWEEP ACROSS SOUTHEAST LOWER MICHIGAN THIS
AFTERNOON BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS.
A NUMBER OF ATMOSPHERIC CONDITIONS NEED TO COME TOGETHER THIS
AFTERNOON FOR SEVERE THUNDERSTORMS TO DEVELOP. SHOULD THESE
CONDITIONS MATERIALIZE...THEN THE THREAT OF SCATTERED SEVERE
THUNDERSTORMS WILL EXIST FOR A PORTION OF SOUTHEAST LOWER MICHIGAN
THIS AFTERNOON.

THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL
BE WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. SEVERE
STORMS WILL MOVE SOUTHEAST AT 35 MPH. THE SEVERE THREAT WILL EXIST
ALONG AND SOUTH OF I 69 UNTIL 4 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE MOST UP TO DATE WEATHER INFORMATION.

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:07 AM EDTSevere Thunderstorm WarningDTXBay, Saginaw38 min
Jul 4, 2:03 PM EDTSevere Thunderstorm WarningDTXLapeer42 min
Jul 4, 2:16 PM EDTSevere Thunderstorm WarningDTXSaint Clair44 min
Jul 4, 2:58 PM EDTSevere Thunderstorm WarningDTXOakland47 min
Jul 4, 3:06 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne39 min
Jul 4, 3:42 PM EDTSevere Thunderstorm WarningDTXWayne18 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.